Maryland, 2009Hail and Damaging Winds in Maryland, August 21, 2009
August 21, 2009 · NWS LWX · 14 events in 6 counties and zones
A southwest flow between an upper-level low over the Great Lakes and high pressure over the western Atlantic ushered in plenty of moisture from the Gulf of Mexico. The moisture combined with strong surface heating to produce an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southwest flow between an upper-level low over the Great Lakes and high pressure over the western Atlantic ushered in plenty of moisture from the Gulf of Mexico. The moisture combined with strong surface heating to produce an unstable atmosphere. Showers and thunderstorms developed due to the unstable atmosphere and some thunderstorms were severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 11:42 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 21, 11:42 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1242 PM EDT FRI AUG 21 2009
.SYNOPSIS...
A MOIST AIRMASS OVER THE MID-ATLANTIC REGION WILL PROMOTE ACTIVE
WEATHER INTO THE WEEKEND. A COLD FRONT OVER ILLINOIS WILL PUSH EAST
FRIDAY AND SATURDAY. HURRICANE BILL IS EXPECTED TO REMAIN WELL
EAST OF THE DELMARVA BEFORE TRACKING TOWARDS ATLANTIC CANADA. THE
FRONT MOVES THROUGH THE REGION BY SUNDAY MORNING...AFTER WHICH
DRIER AND COOLER CONDITIONS ARE EXPECTED.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATING FCST TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 728 FOR
COUNTIES ALONG AND EAST OF BLUE RIDGE UNTIL 900 PM EDT. SEE
WBCWCNLWX FOR MORE DETAILS. PREVIOUS DISCUSSION FOLLOWS...
BAND OF SHWRS SPILLING INTO SHENANDOAH VALLEY LATE THIS
MRNG...WITH ISOLATED EMBEDDED THUNDERSTORMS...PARTICULARLY NRN ZONES
TOWARD PA BORDER. FCST POPS HANDLING CURRENT CONDITIONS WELL...SO
NO CHANGES TO THEM WITH MORNING UPDATE. AFTER 2PM...SHOWERS AND
THUNDERSTORMS BECOME MORE NUMEROUS. WITH ABUNDANT SUN AND TEMPS
ALREADY APPROACHING 90 EAST OF THE BLUE RIDGE...INSTABILITY WILL
SUFFICIENT FOR RISK OF SEVERE WEATHER. MAIN SHEAR AXIS WILL PASS
TO THE NORTH WITH UPPER DISTURBANCE...BUT DEEP LAYER SHEAR WILL BE
ENOUGH TO SUPPORT DAMAGING WINDS IN STRONGER CELLS...WHICH WILL BE
AIDED BY DOWNWARD MOMENTUM TRANSFER AS ABUNDANT PRECIPITATION
FALLS FROM COLLAPSING UPDRAFTS. PWATS ABNORMALLY HIGH...DEFINITELY
SUPPORTING LOCALIZED FLASH FLOOD THREAT...BUT MEAN STORM MOTIONS
ABOVE 20 KTS THIS AFTERNOON AND EVENING WILL KEEP THREAT ISOLATED.
AS MENTIONED ABOVE...TEMPERATURES ALREADY NEARING 90
DEGREES IN MANY AREAS...SO HAVE RAISED MAXIMA EAST OF BLUE RIDGE
SEVERAL DEGREES. THIS WILL PLACE THE URBAN CORRIDOR...VIRGINIA
PIEDMONT...AND LOWER MARYLAND IN SEVERAL HOURS OF HEAT INDICES NEAR
OR AT 100 DEGREES...JUST BELOW ADVISORY CRITERIA. PREVIOUS
DISCUSSION FOLLOWS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
INFLUENCE FROM HURRICANE BILL...ALONG WITH FURTHER UNDERCUTTING OF
PARENT LOW FROM DIGGING TROUGH...KEEPS THE COLD FRONT STALLED JUST
BEFORE THE EASTERN SEABOARD. CONTINUED LIKELY POPS THROUGH TONIGHT
FOR AREAS EAST OF THE BLUE RIDGE. BACK EDGE MAY BECOME MORE
DEFINED TONIGHT /WITH LITTLE OR NO CHANCES FOR FAR WESTERN ZONES
AFTER MIDNIGHT/...WENT WITH A BROAD BRUSH APPROACH ATTM. CONTINUED
HEAVY RAINS...AS ORIENTATION OF BULK LAYER FLOW BACKS TOWARDS SLY
COULD LEAD TO TRAINING ECHOES ESSENTIALLY EAST OF I-95 /WHERE
FLASH FLOOD THREAT WILL BE TONIGHT/.
CLOUD COVER KEEPS TEMPERATURES UP AGAIN...GENERALLY MID 70S EAST OF
THE BLUE RIDGE WITH UPPER 70S FOR URBAN CENTERS AND NEAR SHORT
ENVIRONS.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
GUIDANCE FINALLY TRENDING TOWARD A SIMILAR SOLUTION W/ THE MOVEMENT
AND POSITION OF THE FRONTAL PASSAGE AND ITS CORRESPONDING INFLUENCE
ON HURR BILL W/ THE LATEST RUNS. THE COLD FRONT /WITH A DECENT
SUBSIDENCE AND RELATIVELY COOLER CANADIAN AIR REGIME BEHIND IT/ IS
EXPECTED TO PUSH ACROSS THE CNTRL APLCNS EARLY SAT AND DRIFT ACROSS
THE WRN-CNTRL PORTIONS OF THE CWA INTO THE EARLY AFTN HRS. THE
INTERACTION BETWEEN THE INCOMING TROPICAL SYSTEM AND THE UPPER WAVE
OVER THE GREAT LAKES WILL CAUSE A PORTION OF THE SYSTEM TO STALL AND
REMAIN PARKED ACROSS THE ERN SEABOARD.
A CUT-OFF UPPER LOW OVER SERN ONTARIO WILL DRIFT SE...AS THE
ASSOCIATED SFC BOUNDARY /LIKELY A PRESSURE TROF BY LATE SAT/ WILL
THEN STALL OUT BASICALLY ACROSS I-95 FROM NEW ENGLAND DOWN INTO THE
CAROLINAS FOR A FEW HRS OF LATE SAT EVE AND POSSIBLY INTO THE
OVERNIGHT HRS. LIMITED INSTABILITY /ESPC COMPARED TO THE LAST
SEVERAL DAYS/ WILL BE AVAILABLE FOR FRONTAL BOUNDARY REGION...THO
PLENTY OF LOW LEVEL MOISTURE WILL BE IN PLACE /FORECAST PWATS NEAR
2.3 INCHES DURING THE DAYTIME HRS/. LOCALIZED AREAS MAY SEE
SEVERAL INCHES OF RAIN ACROSS THE ERN SEABOARD IF A PARTICULAR
PORTION OF THE SFC BOUNDARY GETS CAUGHT BETWEEN THE EXITING
TROPICAL SYSTEM AND STALLED UPPER LOW TO THE NW. ONE LIMITING
FACTOR WOULD BE THE AFOREMENTIONED SUBSIDENCE THAT MAY ENTRAIN
INTO THE WRN PORTION OF THE PRECIP REGION...HELPING TO MIX-OUT THE
CONVEYOR BELT OF MOISTURE A BIT FASTER INTO THE OVERNIGHT HRS.
THE UPPER LOW OVER THE ERN GREAT LAKES THEN LOOKS TO SLIDE EWD RIGHT
BEHIND BILL AND CARRY THE REMAINDER OF THE PRECIP AND UNSETTLED
CONDITIONS QUICKLY THRU NEW ENGLAND AND OFF THE COAST. INTO EARLY
NEXT WEEK...LITTLE MORE THAN ANOTHER DISSIPATING COLD FRONT MOVING
ACROSS THE GREAT LAKES REGION. BY MID WEEK...THE FRONT WILL LIKELY
PASS THE MID ATLC WELL TO THE NORTH. HIGH PRESSURE WILL PLACE THE
REGION BACK INTO THE L/M80S AND DRY WX FOR MUCH OF THE WEEK.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ALREADY IN PLACE NEAR
KMRB. CONVECTION SHOULD SPREAD EAST THROUGH THE
AFTERNOON...LIKELY BRINGING SUB-VFR CONDITIONS AT SOME POINT AFTER
19Z TO METRO TERMINALS. VCTS INCLUDED IN 12Z TAF ISSUANCE...WITH
TEMPO GROUPS LIKELY BEING ABLE TO PINPOINTED FOR 18Z TAFS.
PREVIOUS DISCUSSION FOLLOWS...
FRONT STALLS TONIGHT ALONG/EAST OF I-95...KEEPING PRECIP/AVN
CONCERNS THROUGH THE NIGHT.
SCATTERED AREAS OF PRECIP AGAIN EXPECTED TO PUSH THRU THE REGION ON
SAT...W/ POSSIBLE LOW CLOUD CONDITIONS AND PERIODIC MOD/HEAVY RAIN.
THIS ACTIVITY WILL SUBSIDE OVERNIGHT AND INTO EARLY SUN. THEN...DRY
AND QUIET WX CONDITIONS FOR MUCH OF NEXT WEEK.
&&
.MARINE...
NO CHANGES TO MARINE FCST WITH MORNING UPDATE...PREVIOUS
DISCUSSION FOLLOWS...
SSWLY FLOW TONIGHT HAS BEEN AT MARGINAL SCA LEVELS FOR THE BAY
OVERNIGHT WITH INCREASED LOW LEVEL FLOW AHEAD OF AN APPROACHING COLD
FRONT. EXPECT A LULL IN WINDS WITH 10-15 KT THIS MORNING AFTER
SUNRISE. HOWEVER...WITH AN EXPECTED INCREASE IN SLY FLOW THIS
AFTERNOON TO 15-20 KT...SCA FOR ALL WATERS INTO THE EVENING HOURS. A
RETURN TO CHANNEL EFFECTS TONIGHT WITH ONLY BAY/LOWER TIDAL POTOMAC
IN AN SCA OVERNIGHT.
AFTER THE TROPICAL SYSTEM MOVES OFF TO THE NE LATE SAT...A STALLED
FRONTAL BOUNDARY WILL THEN GRADUALLY MOVE OFF THE COAST. HIGH
PRESSURE WILL SETTLE IN FOR MUCH OF NEXT WEEK.
&&
.CLIMATE...
HIGH MINIMUM TEMPERATURE RECORDS IN JEOPARDY TODAY AT
DCA...BWI...AND IAD. ALTHOUGH TEMPERATURES MAY FALL BELOW MORNING
MINIMA BEFORE MIDNIGHT TONIGHT OR WITH AFTERNOON/EVENING
CONVECTION...CURRENT LOW TEMPERATURES ARE AS FOLLOWS:
SITE TODAYS AM LOW RECORD LOW/YEAR
DCA: 78 76 1968
BWI: 77 76 1968
IAD: 77 73 1989
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ530-
531-535-536-538-539.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ532>534-
537-540>543.
&&
UPDATE...SBK
PREVIOUS DISCUSSION...BAJ/GMSHazardous weather outlook, Aug 21, 11:52 AM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1252 PM EDT FRI AUG 21 2009
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1252 PM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FOR THE
ENTIRE OUTLOOK AREA. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE IN
THE WARNED AREA. THUNDERSTORMS JUST EAST OF THE BLUE RIDGE EARLY
THIS AFTERNOON WILL MOVE EASTWARD ACROSS THE AREA THROUGH THE
AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
TEMPERATURES WILL RISE INTO THE MID 90S THIS AFTERNOON ACROSS
MANY AREAS...WITH HEAT INDICES APPROACHING 100 DEGREES FOR SEVERAL HOURS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY
AND TIDAL POTOMAC RIVER TODAY. THE SMALL CRAFT ADVISORY WILL
CONTINUE THROUGH TONIGHT FOR THE LOWER TIDAL POTOMAC AND
MARYLAND CHESAPEAKE BAY SOUTH OF SANDY POINT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A CONTINUED THREAT FOR THUNDERSTORMS TOMORROW...PARTICULARLY ALONG
AND EAST OF I-95. LOCALLY HEAVY RAIN PRODUCING FLASH FLOODING IS
THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING ACROSS
THE ENTIRE OUTLOOK AREA.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-221000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1252 PM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FOR
COUNTIES ALONG AND EAST OF THE BLUE RIDGE. DAMAGING WINDS AND
LARGE HAIL ARE POSSIBLE IN THUNDERSTORMS THIS
AFTERNOON...PARTICULARLY EAST OF THE BLUE RIDGE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NECESSARY THIS AFTERNOON FOR LOCATIONS EAST
OF THE BLUE RIDGE.
SBK
In the hours before
Special weather statement, Aug 21, 12:01 PM EST, 1 hour 59 minutes before
NWR SPOTTER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
101 PM EDT FRI AUG 21 2009
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ACTIVATED THE
SKYWARN NETWORK DUE TO EXPECTED SEVERE WEATHER ACROSS AREAS OF
MARYLAND AND VIRGINIA AREAS ALONG AND EAST OF THE BLUE RIDGE. THIS
WATCH IS IN EFFECT UNTIL 9 PM. THE PRIMARY NET FREQUENCY IS 147.3
ZERO ZERO MEGA HERTZ. SPOTTERS ARE ENCOURAGED TO RELAY ANY SEVERE
WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 21, 12:15 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EDT FRI AUG 21 2009
MDZ004-005-009-010-211800-
CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD-
115 PM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS TO AFFECT CARROLL...FREDERICK...HOWARD AND
MONTGOMERY COUNTIES...
AT 115 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF FRIENDSHIP...MOVING NORTHEAST AT 20 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE NEW
MARKET...MOUNT AIRY AND SYKESVILLE.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
Special weather statement, Aug 21, 12:35 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
135 PM EDT FRI AUG 21 2009
MDZ009-VAZ041-042-052-053-211815-
MONTGOMERY MD-FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA-
135 PM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...FAUQUIER...LOUDOUN...
PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...
AT 134 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BELMONT TO 4 MILES SOUTHEAST OF OPAL...MOVING
EAST AT 20 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
CATHARPIN...GAINESVILLE...CALVERTON...ASHBURN...CATLETT...STERLING...
NOKESVILLE...DULLES INTERNATIONAL AIRPORT...COUNTRYSIDE AND SUDLEY.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.
PELOQUIN
Special weather statement, Aug 21, 1:07 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
207 PM EDT FRI AUG 21 2009
DCZ001-MDZ013-VAZ054-211845-
DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
207 PM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF
COLUMBIA...ARLINGTON... AND PRINCE GEORGES COUNTY...
AT 205 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CENTRAL MONTGOMERY COUNTY SOUTHWEST TO FAIRFAX
VIRGINIA...MOVING NORTHEAST AT 25 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS THROUGH 3 PM
INCLUDE AMERICAN UNIVERSITY...GEORGETOWN...BALLSTON AND ALEXANDRIA.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. WIND
GUSTS WILL LIKELY OCCUR BEFORE IT STARTS TO RAIN.
HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.
PELOQUIN
Special weather statement, Aug 21, 1:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
226 PM EDT FRI AUG 21 2009
MDZ016-017-211930-
CHARLES MD-ST. MARYS MD-
226 PM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS TO AFFECT CHARLES AND ST. MARYS COUNTIES...
AT 224 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TOMPKINSVILLE AND CHAPTICO...MOVING NORTHEAST AT 30 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE BRETON
BAY...SAINT CLEMENTS BAY...LEONARDTOWN AND HOLLYWOOD.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING AND CAN BE EXPECTED
THROUGH 330 PM.
Thunderstorm Wind, Calvert
- When
- August 21, 2:00 PM EST
- Where
- Calvert County, 1.48 mi NNW of Island Creek
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.470, -76.580
Numerous limbs were down and several large branches struck a boathouse causing significant damage.
Thunderstorm Wind, St. Mary'S
- When
- August 21, 5:44 PM EST
- Where
- St. Mary'S County, 0.24 mi E of Mechanicsville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.430, -76.726
Two trees were down over Old Village Road. A chimney was also blown off a roof.
Thunderstorm Wind, Frederick
- When
- August 21, 5:45 PM EST
- Where
- Frederick County, 1.1 mi SSW of Doubs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.286, -77.531
A tree was down at Route 464 and Route 15.
Thunderstorm Wind, Frederick
- When
- August 21, 5:50 PM EST
- Where
- Frederick County, 0.51 mi SSE of Pleasant View
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.273, -77.498
Several one to two inch branches were down along Tuscarora Road.
Thunderstorm Wind, Frederick
- When
- August 21, 5:56 PM EST
- Where
- Frederick County, 1.85 mi ENE of Tuscarora
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.260, -77.438
Several six to eight inch trees were down over Park Mills Road and numerous one to two inch branches were snapped as well.
Thunderstorm Wind, Montgomery
- When
- August 21, 6:00 PM EST
- Where
- Montgomery County, 1.2 mi NE of Dickerson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.232, -77.413
One eight inch tree was snapped off about 30 feet above the ground along Mount Ephraim Road. Twig and leaf debris were also along the road.
Thunderstorm Wind, Frederick
- When
- August 21, 6:02 PM EST
- Where
- Frederick County, 1.88 mi SSW of Urbana
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.306, -77.366
Trees and power lines were down along Thurston Road from Dixon Road to Burnt Hickory Circle.
Thunderstorm Wind, Frederick
- When
- August 21, 6:02 PM EST
- Where
- Frederick County, 3.81 mi SSE of Park Mills
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.250, -77.390
A six to eight inch diameter tree was snapped at the base. Several four to six inch branches were also down near Barnesville.
Hail, Frederick
- When
- August 21, 6:20 PM EST
- Where
- Frederick County, 0.69 mi N of Fountain Mills
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.340, -77.250
Penny size hail was reported in Green Valley.
Thunderstorm Wind, Howard
- When
- August 21, 6:30 PM EST
- Where
- Howard County, 1.27 mi ENE of Daisy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.310, -77.050
A tree was down near Daisy.
Thunderstorm Wind, Howard
- When
- August 21, 6:32 PM EST
- Where
- Howard County, 0.87 mi ESE of Watersville Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.367, -77.104
A tree was down along Watersville Road.
Thunderstorm Wind, Howard
- When
- August 21, 6:35 PM EST
- Where
- Howard County, 1.4 mi ENE of Daisy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.311, -77.048
A tree was down along Cars Mill Road.
Hail, Baltimore
- When
- August 21, 7:13 PM EST
- Where
- Baltimore County, 0.87 mi SE of Glyndon
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.460, -76.810
Penny size hail was reported in Reisterstown.
Hail, Baltimore
- When
- August 21, 8:45 PM EST
- Where
- Baltimore County, 0.77 mi WSW of Bowleys Quarters
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.325, -76.383
Penny size hail was reported near Bowleys Quarters.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 21, 20091 injured · $503,000 · 54 kt wind · 6 events
- Damaging Winds and Lightning Strikes in New Jersey, August 21, 20094 injured · $110,000 · 52 kt wind · 6 events
- Flash Flood and Heavy Rain in Vermont, August 21, 2009$450,000 · 3 events
- Damaging Winds and Lightning Strike in Arizona, August 21, 2009$95,000 · 60 kt wind · 3 events
- Damaging Winds in Massachusetts, August 21, 2009$61,000 · 50 kt wind · 7 events
- Flash Flooding in New Hampshire, August 21, 2009$70,000 · 2 events
- Damaging Winds in Connecticut, August 21, 2009$55,000 · 50 kt wind · 5 events
- Flash Flooding in Virginia, August 21 to 22, 2009$36,000 · 13 events
- Damaging Winds in Pennsylvania, August 21, 2009$50,000 · 65 kt wind · 5 events
- Tornado and Hail in Maine, August 21, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New York, August 21, 2009$38,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in New York, August 21, 2009$32,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190950, 191529, 190951, 190952, 190953, 190958, 190955, 190956, 191513, 190957, 191510, 191511, 191530, 191532.